Pharmacists Warn Against Mixing Booze With Meds

News
0
172

With Christmas around the corner and many in full festive swing, Irish pharmacists have issued a warning about the dangers of mixing alcohol and medicines.

Pharmacists advise that many medicines can make users sleepy, drowsy, or lightheaded and can interfere with concentration and the ability to drive a vehicle or operate machinery.

Consuming alcohol at the same time as using these medicines can lead to significant risks to personal safety, including serious or even fatal accidents on the roads or at work.

Patients should ask their pharmacist first before taking alcohol with any type of medicine to avoid putting their personal safety and the safety of others at risk.

Mixing alcohol with over-the-counter or prescription medicines can have unpredictable and sometimes harmful effects

Ask your pharmacist first before taking alcohol with medicines during the festive season

Ann-Marie Horan, a pharmacist and member of the Executive Committee of the Irish Pharmacy Union, explained the dangers.

“Consuming even small amounts of alcohol in conjunction with medicines can have significant impacts. This applies not just to prescription medicines but also to many over-the-counter medicines such as cold remedies, pain relievers and anti-allergy medicines.

“One of the main risks is that mixing medicines with alcohol can make your medicines less effective. This could in turn have impacts on your health and wellbeing as you are not treating your condition appropriately.”

“We also need to remember that medicines containing alcohol can affect a person’s Blood Alcohol Concentration Limits, so by drinking alcohol on top of taking medication, you could inadvertently put yourself over the legal limit for driving. Our advice is to always read the label and, when in doubt, ask your pharmacist.”